Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Amarillo, TX

May 28, 2013Deaf Smith County, Texas

NWS Amarillo, TX issued this flash flood warning at May 28, 2013, 8:56 PM CDT for Deaf Smith County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2013, 8:56 PM CDT (01:56 UTC)
Expired
May 29, 2013, 1:00 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Deaf Smith County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4237 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WGUS54 KAMA 290156
FFWAMA
TXC117-290600-
/O.NEW.KAMA.FF.W.0001.130529T0156Z-130529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 100 AM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 11 MILES SOUTH OF GLENRIO...
  OR 36 MILES SOUTHWEST OF VEGA. VERY HEAVY RAIN HAS FALLEN OVER
  PARTS OF THE WARNED AREA IN THE PAST 3 HOURS WITH ADDITIONAL HEAVY
  RAIN EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR. WHILE
  PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE WARNING
  PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SIMMS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3517 10303 3518 10229 3518 10221 3482 10264
      3488 10303 3511 10305

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:02 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 28, 6:02 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE MAY 28 2013

.AVIATION...
A STATIONARY FRONT NEAR THE OKLAHOMA PANHANDLE AND A DRYLINE
EXTENDING FROM THE FRONT IN THE EASTERN OKLAHOMA PANHANDLE SOUTHWEST
INTO THE SOUTHWEST TEXAS PANHANDLE WILL PRODUCE SCATTERED CONVECTION
MAINLY AFFECTING THE AMARILLO TAF SITE THROUGH 06Z WEDNESDAY. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THE CONVECTION. SOUTHERLY TO
SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS EXCEPT WIND
GUSTS OF 40 TO 50 KNOTS OR GREATER NEAR THE CONVECTION.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 28 2013/

DISCUSSION...
WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS
AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE
NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND
EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER
LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE
SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO
DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF
THE PANHANDLES.

NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE
APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER
WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY.

THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN
WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW
ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR
MASS FILTERS ACROSS THE PANHANDLES.

FIRE WEATHER...
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL
BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT...
SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT
SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD
SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE
WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE
LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, May 28, 3:08 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE MAY 28 2013

OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES
TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE
MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH
FRIDAY.

GOEHRING

In the hours before

Local storm report, May 28, 8:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     2 E ELMWOOD             36.62N 100.48W
05/28/2013                   BEAVER             OK   EMERGENCY MNGR

            8 POWER POLES DOWN

&&

EVENT NUMBER AMA1300493

FENNER
Local storm report, May 28, 8:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     NON-TSTM WND DMG 6 SW BEAVER             36.75N 100.59W
05/28/2013                   BEAVER             OK   EMERGENCY MNGR

            TREE DOWN AND BLOCKING ROAD.

&&

EVENT NUMBER AMA1300494

FENNER
Local storm report, May 28, 8:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     NON-TSTM WND DMG BEAVER                  36.81N 100.52W
05/28/2013                   BEAVER             OK   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREE BRANCHES DOWN UP TO 4 INCHES
            IN DIAMETER.

&&

EVENT NUMBER AMA1300495

FENNER
Local storm report, May 28, 8:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             7 W SIMMS               35.03N 102.78W
05/28/2013  M1.25 INCH       DEAF SMITH         TX   STORM CHASER

            HAIL COVERING THE ROAD 2 INCHES DEEP.

&&

EVENT NUMBER AMA1300496

LG
Local storm report, May 28, 8:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             15 S ADRIAN             35.06N 102.66W
05/28/2013  M1.50 INCH       DEAF SMITH         TX   STORM CHASER

&&

EVENT NUMBER AMA1300497

FENNER
Local storm report, May 28, 8:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             5 E SIMMS               35.03N 102.57W
05/28/2013  E2.00 INCH       DEAF SMITH         TX   EMERGENCY MNGR

            HAIL COLLECTING ON ROADWAY AND NEARBY FIELDS FLOODED.

&&

EVENT NUMBER AMA1300498

FENNER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:24 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
May 28, 7:30 PM CDTTornado WarningAMADeaf Smith45 min
May 28, 8:16 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham59 min
May 28, 8:54 PM CDTTornado WarningAMADeaf Smith, Oldham36 min
May 28, 9:09 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham66 min
May 28, 9:24 PM CDTTornado WarningAMADeaf Smith, Oldham36 min
May 28, 9:45 PM CDTSpecial Weather StatementAMAPotter, Randall30 min
May 28, 9:57 PM CDTTornado WarningAMADeaf Smith, Oldham33 min
May 28, 10:29 PM CDTTornado WarningAMADeaf Smith, Oldham31 min
May 28, 11:00 PM CDTTornado WarningAMADeaf Smith, Oldham, Potter, Randall30 min
May 28, 11:28 PM CDTTornado WarningAMAPotter, Randall32 min
May 28, 11:55 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall65 min
May 29, 12:08 AM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 29, 1:00 AM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts60 min
May 29, 1:46 AM CDTTornado WarningAMAGray44 min
May 29, 1:56 AM CDTSpecial Weather StatementAMAHemphill, Roberts34 min
May 29, 2:25 AM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler65 min
May 29, 2:48 AM CDTSpecial Weather StatementAMARoberts42 min
May 29, 2:51 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb39 min
May 29, 3:26 AM CDTSpecial Weather StatementAMAOchiltree49 min
May 29, 3:40 AM CDTHigh Wind WarningAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts54 min
May 29, 4:51 AM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more16 hr
May 29, 1:00 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 29, 1:10 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson65 min
May 29, 1:37 PM CDTSpecial Weather StatementAMAArmstrong23 min
May 29, 2:03 PM CDTSpecial Weather StatementAMAArmstrong27 min
May 29, 2:16 PM CDTSpecial Weather StatementAMARoberts29 min
May 29, 2:29 PM CDTSpecial Weather StatementAMAGray31 min
May 29, 2:43 PM CDTSpecial Weather StatementAMARoberts32 min
May 29, 2:51 PM CDTSpecial Weather StatementAMAGray24 min
May 29, 2:55 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Gray95 min
May 29, 3:14 PM CDTTornado WarningAMADonley46 min
May 29, 3:26 PM CDTSpecial Weather StatementAMAOchiltree34 min
May 29, 3:37 PM CDTTornado WarningAMADonley, Gray23 min
May 29, 4:00 PM CDTTornado WarningAMAGray, Wheeler30 min
May 29, 4:03 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Roberts, Wheeler87 min
May 29, 4:10 PM CDTTornado WarningAMACollingsworth, Donley65 min
May 29, 4:30 PM CDTTornado WarningAMAHemphill, Wheeler60 min
May 29, 5:27 PM CDTSevere Thunderstorm WarningAMACollingsworth93 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.